MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service requested that the customer reset the battery and fully charge it.The customer called back and alleged that she can't get a full pumping session in because the battery dies too fast.She indicated that had already reset the pump and charged it for 12 hours and it continues to have these same issues.She alleged that the pump does not work at all unplugged; and even after a full charge, it will stop working after 1 to 5 minutes when plugged in.She additionally alleged that she was engorged and experiencing shooting pains due to not being able to pump a full pumping session and that she has had this issue several times and has had 3 pumps, but never got a replacement and just bought a brand new pump each time.There are no records to indicate that the customer contacted medela prior to this complaint.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.The customer was contacted by a complaint handler on multiple occasions to get additional information.The customer responded on (b)(6) 2018 and alleged she saw a healthcare provider and was prescribed antibiotic; however, at the time did not indicate what the antibiotics were for, as the original complaint was for engorgement.In an additional contact with a complaint handler on (b)(6) 2018, the customer alleged that she received the prescription for mastitis, as the engorgement turned into clogged ducts and then resulted in mastitis.She indicated that she had completed the antibiotics, the mastitis was resolved, and the replacement pump was working without issue.She also indicated that she did send the original pump back, but it has not been received as to the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela llc that the battery for her third sonata breast pump was starting to drain prematurely and the pump would not work plugged in.
 
Additional Manufacturer Narrative
The device was evaluated on (b)(6)2019.During the product evaluation, the battery icon blinked, the pump did not accept a charge and would not power on with the battery; however, it did power on with both the customer and lab power supply, but powered off once the power supply was removed from the outlet.Per page 5 of the instructions for use, the operating life of the sonata breast pump is defined to be approximately three 15-minute sessions per day, for one year, which equates to a total utilization time of approximately 274 hours.As identified in the details provided by the customer, the pump was in use for a little over 9 months ((b)(6)2018 - (b)(6)2018) with approximately 4-6 sessions per day.Given this frequency and an estimated 15 minute pumping session, the pump usage would be approximately 280-420 hours, with an average of 350 hours.This utilization would be at or beyond the 274 hour operating life of the pump.Though the product evaluation confirmed the customer's report of a battery charging issue, after reviewing the product instructions for use and details from the pump diagnostics, it appears that the pump had reached the end of its operating life.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8178271
Report Number1419937-2018-00270
Device Sequence Number13962064
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number58200
Device Catalogue Number58200
Device Lot Number434307
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2019
Initial Date Received by Manufacturer 12/05/2018
Supplement Date Received by Manufacturer01/09/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;